Fulminant Myocarditis with Combination Immune Checkpoint Blockade.

Johnson DB, Balko JM, Compton ML, Chalkias S, Gorham J, Xu Y, Hicks M, Puzanov I, Alexander MR, Bloomer TL, Becker JR, Slosky DA, Phillips EJ, Pilkinton MA, Craig-Owens L, Kola N, Plautz G, Reshef DS, Deutsch JS, Deering RP, Olenchock BA, Lichtman AH, Roden DM, Seidman CE, Koralnik IJ, Seidman JG, Hoffman RD, Taube JM, Diaz LA, Anders RA, Sosman JA, Moslehi JJ
N Engl J Med. 2016 375 (18): 1749-1755

PMID: 27806233 · PMCID: PMC5247797 · DOI:10.1056/NEJMoa1609214

Immune checkpoint inhibitors have improved clinical outcomes associated with numerous cancers, but high-grade, immune-related adverse events can occur, particularly with combination immunotherapy. We report the cases of two patients with melanoma in whom fatal myocarditis developed after treatment with ipilimumab and nivolumab. In both patients, there was development of myositis with rhabdomyolysis, early progressive and refractory cardiac electrical instability, and myocarditis with a robust presence of T-cell and macrophage infiltrates. Selective clonal T-cell populations infiltrating the myocardium were identical to those present in tumors and skeletal muscle. Pharmacovigilance studies show that myocarditis occurred in 0.27% of patients treated with a combination of ipilimumab and nivolumab, which suggests that our patients were having a rare, potentially fatal, T-cell-driven drug reaction. (Funded by Vanderbilt-Ingram Cancer Center Ambassadors and others.).

MeSH Terms (18)

Aged Antibodies, Monoclonal Arrhythmias, Cardiac Electrocardiography Fatal Outcome Female Glucocorticoids Heart Block Humans Immunotherapy Ipilimumab Male Melanoma Middle Aged Myocarditis Myocardium Myositis Nivolumab

Connections (3)

This publication is referenced by other Labnodes entities:

Links